Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 64, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 8, 2017, 3:16 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2017, 3:16 PM PDT (22:16 UTC)
- Expired
- Sep 8, 2017, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Yuma radar (KYUX), 143 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498
WGUS55 KPSR 082216
FFWPSR
CAC065-090115-
/O.NEW.KPSR.FF.W.0064.170908T2216Z-170909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
316 PM PDT FRI SEP 8 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Riverside County in southern California...
* Until 615 PM PDT
* At 314 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Chuckwalla Mountains just south of I-10.
Flash flooding is expected to begin shortly.
* Flash flooding could potentially impact washes that flow under I-
10 east of Desert Center.
LAT...LON 3370 11511 3362 11518 3367 11534 3370 11532
3378 11526
$$
MS2 follow-up statements
523
WGUS75 KPSR 090002
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
502 PM PDT FRI SEP 8 2017
CAC065-090115-
/O.CON.KPSR.FF.W.0064.000000T0000Z-170909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
502 PM PDT FRI SEP 8 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
RIVERSIDE COUNTY...
At 458 PM PDT, Doppler radar indicated that thunderstorms in the
warning area had weakened and moved to the north and heavy rain was
no longer occurring. However, due to the very heavy rain that fell
earlier east of Desert Center and along Interstate 10, there may
still be water over the roads and flash flooding or flooding may
still be possible. Thus the warning will be allowed to continue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3370 11511 3362 11518 3367 11534 3370 11532
3378 11526
$$
CB126
WGUS75 KPSR 090114
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
614 PM PDT FRI SEP 8 2017
CAC065-090121-
/O.EXP.KPSR.FF.W.0064.000000T0000Z-170909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
614 PM PDT FRI SEP 8 2017
...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 615 PM
PDT...
The heavy rain has ended along Interstate 10 east of Desert Center
and flooding is no longer expected to pose a threat. Please continue
to heed any remaining road closures.
Locally heavy rain may affect areas to the east of the warning over
the next couple of hours, and may generate new flooding concerns.
LAT...LON 3370 11511 3362 11518 3367 11534 3370 11532
3378 11526
$$
CBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:05 PM PDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 8, 2:05 PM PDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.
&&
.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.
A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.
For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.
The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
AZZ530>540-542>544-546-548-550-551-553-554-559.
Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
542>544-546-548>551-559.
Flash Flood Watch through late tonight for AZZ534-537-541-545.
Flash Flood Watch through Saturday evening for AZZ530>533.
CA...Blowing Dust Advisory until 8 PM PDT this evening for
CAZ563>570.
Flash Flood Watch through Saturday evening for CAZ560-561-564-
565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Local storm report, Sep 8, 2:48 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
248 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 4 W BONDS CORNER 32.69N 115.41W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
FLOODING ON CA HIGHWAY 98.
&&Local storm report, Sep 8, 2:50 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG NILAND 33.24N 115.52W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
FIVE POWER POLES REPORTED DOWN. POWER IS
OUT.
&&
KWSpecial weather statement, Sep 8, 2:57 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
257 PM PDT FRI SEP 8 2017
CAZ560-561-568-570-082245-
Chuckwalla Valley CA-Chiriaco Summit CA-Joshua Tree NP West CA-
Joshua Tree NP East CA-
257 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 345 PM
PDT...
At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eagle Mtn, or 12 miles northeast of Chiriaco Summit, moving east at
15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eagle Mtn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3386 11506 3369 11555 3386 11579 3404 11569
3404 11562
TIME...MOT...LOC 2157Z 248DEG 13KT 3382 11559
18Local storm report, Sep 8, 3:00 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLASH FLOOD 2 ESE HOLTVILLE 32.80N 115.35W
09/08/2017 IMPERIAL CA LAW ENFORCEMENT
FLASH FLOODING AT EVEN HEWES AND MELOLAND
REPORTED BY CHP.
&&
KWLocal storm report, Sep 8, 3:03 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
303 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 4 SW HOLTVILLE 32.77N 115.43W
09/08/2017 IMPERIAL CA LAW ENFORCEMENT
TREE DOWN ON BARBARA WORTH RD AT I-8,
REPORTED BY CHP.
&&
KWSpecial weather statement, Sep 8, 3:16 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
316 PM MST FRI SEP 8 2017
AZZ532-CAZ565-569-082245-
Yuma AZ-Imperial County Southeast CA-Palo Verde Valley CA-
316 PM MST FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND SOUTHEASTERN
IMPERIAL COUNTIES UNTIL 345 PM MST/345 PM PDT/...
At 316 PM MST/316 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Winterhaven, or over Yuma, moving northwest at 20
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Yuma, Somerton, Winterhaven, Araby and Andrade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3254 11470 3263 11478 3272 11472 3271 11485
3276 11489 3290 11459 3268 11449
TIME...MOT...LOC 2216Z 146DEG 16KT 3272 11463
18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:39 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 51 min |
| Sep 7, 6:09 PM PDT | Areal Flood Advisory | PSR | Riverside | 2 hr |
| Sep 7, 6:44 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 3 hr |
| Sep 7, 6:51 PM PDT | Special Weather Statement | PSR | Riverside | 39 min |
| Sep 7, 8:06 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 54 min |
| Sep 7, 9:12 PM PDT | Blowing Dust Advisory | PSR | Imperial, Riverside | 108 min |
| Sep 7, 9:27 PM PDT | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Sep 8, 1:04 PM PDT | Special Weather Statement | PSR | Imperial | 41 min |
| Sep 8, 1:09 PM PDT | Blowing Dust Advisory | PSR | Imperial, Riverside | 7 hr |
| Sep 8, 1:38 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 37 min |
| Sep 8, 2:00 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
| Sep 8, 2:10 PM PDT | Special Weather Statement | PSR | Imperial | 50 min |
| Sep 8, 2:16 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Sep 8, 2:23 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 37 min |
| Sep 8, 2:36 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 8, 2:53 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 37 min |
| Sep 8, 2:55 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 35 min |
| Sep 8, 2:57 PM PDT | Special Weather Statement | PSR | Riverside | 48 min |
| Sep 8, 3:40 PM PDT | Dust Storm Warning | PSR | Imperial, Riverside | 80 min |
| Sep 8, 4:00 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 8, 4:07 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 23 min |
| Sep 8, 4:17 PM PDT | Special Weather Statement | PSR | Imperial | 28 min |
| Sep 8, 4:19 PM PDT | Special Weather Statement | PSR | Riverside | 26 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.